|Trizivir discontinued. What now?
Jul 23, 2001
I was prescribed Trizivir for an inital treatment for HIV infection. The side effects were relegated to the Ziagen component, and all 3 meds were discontinued(started and stopped within 3 weeks). The options I have been presented with are combivir/sustiva or combivir Kaletra. I had hoped to spare the PI component. Are these reasonable options? At what point do I simply accept the awful side effects? I almost lost my employment due to the number of sick days I had (stress HAD) to take. I realise I cannot keep exposing the virus to different meds haphazardly and I am fearful of even trying another regimen due to the severity of my inital attempt. I was optimistic when I started treatment, but I know feel defeated. Thank you for your time and kind consideration of my request.
| Response from Dr. Pavia
I am assuming that the reaction you had was a hypersensitivity to abacavir, usually a combination of fever, muscle aches, often with rash, and other symptoms. If this is the case, AZT and 3TC (in the form of combivir) are still fine choices. If nausea, headache or fatigue were the primary symptoms, it is possible you were reacting to to AZT, and then d4T (Zerit) and 3TC (Epivir) would be good choices.
If you want to avoid PI's then the best option at this point would be to use a non nucleoside reverse transcriptase inhibitor. Sustiva (efavirenz) and Viramune (nevirapine) are both reasonable choices. Many posts compare these two drugs, but it boils down to increased risk of a rash that leads to stopping the drug with Viramune and an increased risk of neurologic side effects with Sustiva. Both are relatively simple, well tolerated after the initial month and effective. Both are very unforgiving of poor adherence (ie sloppy pill taking).
Talk over ther options with your doctors and your friends. You may need to try more than one time to get a good, individualized regimen that is right for you. That is ok - the point is to find what is right for you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Anal Warts After Swallowing Sperm Sign Of HIV AIDS
- Burning Penis After Licking Genital Worried I Have HIV
- Sinus Infection After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Tingling In Feet After Sex With Sex Worker Worried I Have HIV
- Tingling In Fingers After Fingering Worried I Have HIV
- After Being Exposed To Hpv How Long Does It Take For Signs Of Cervical Cancer To Appear
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.